It Might Not Be a Penicillin Allergy


New recommendations from the Centers for Disease Control (CDC) show that many people diagnosed with a penicillin allergy don’t actually have it.

The CDC recently released a report showing that while about 10 percent of all US patients report having an allergic reaction to a penicillin class antibiotic, further evaluation shows that less than one 1 percent of the population has a true allergy to penicillin or a penicillin-based medication.

First discovered in 1928, penicillin antibiotics have been a medical staple to fight bacterial infections for many years. They are important for strep throat, ear infection and sinus infection, to name a few conditions. Supposed adverse reactions to the drug have led to an abundance of penicillin allergy diagnoses, however. Some patients report reactions to the drug at a young age, and therefore don’t take it as an adult, even though penicillin allergy often fades with time. Others develop rashes they mistakenly attribute to the drug.

When a patient is thought to be allergic to penicillin, broad-spectrum antibiotics are often used as an alternative, which are more expensive, and they are also thought to increase the risk for antibiotic resistance (when a bacterial strain becomes immune to the drug). Furthermore, broad-spectrum antibiotic therapy is often not as helpful to the patient’s condition as penicillin might be.

Research published in the Journal of Allergy and Clinical Immunology showed that patients with presumed penicillin allergies had longer hospital stays and more hospital-acquired infections, compared to those without a penicillin allergy.

The CDC release urges physicians to undertake the appropriate steps to determine if a patient is truly allergic to penicillin. Some important symptoms to identify are:

* The reaction occurs immediately or within one hour

* Hives

* Angioedema

* Wheezing and shortness of breath

* Anaphylaxis

* Faintness, chest pain

* Nausea, vomiting, cramping, diarrhea

Skin tests and challenge doses are also encouraged to confirm a penicillin allergy. Less than 1 percent of patients actually have an allergy to penicillin.

And even if a patient is confirmed to have a penicillin allergy, it is important to re-test the patient after a time, as studies show that allergic patient often lose their sensitivity to this class of drug after ten years.

What Does This Mean For Patients?

Patients who have been diagnosed with a penicillin allergy should request that a follow-up evaluation and tests be done to confirm the allergy. If the patient isn’t truly allergic, this can mean more affordable, more effective care for their medical condition. To have this evaluated please call 801-773-4840 and ask for the clinic of Dr. Douglas Jones.